Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 31, 2001, 2:24 PM CDT for Jones County, South Dakota. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2001, 2:24 PM CDT (19:24 UTC)
- Expired
- May 31, 2001, 2:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Jones County, SD
The radar
The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:30 PM CDT | Hail 1.75 | Murdo, SD | |
| May 31, 2:35 PM CDT | Hail 1 | Murdo, SD | Hail up to the size of quarters completely covered the ground along with breaking some windows. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 311924 SVRABR SDC075-311945- /NEW.KABR.SV.W.0033.311924-311945/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 224 PM CDT THU MAY 31 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 245 PM CDT(145 PM MDT) * AT 224 PM CDT(124 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF MURDO...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTOVER AROUND 245 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4400 10062 4384 10084 4372 10072 4375 10042 HARDING $
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:33 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 31, 10:33 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 1033 AM CDT THU MAY 31 2001 SCT SHRAS ACROSS FAR NE SD AND WC MN WILL EXIT THIS AREA EARLY THIS AFTN AS THE S/W TROUGH MOVES NE. ANOTHER WK S/W TROUGH WILL MOVE ACROSS THE CWA TODAY...HELPING TO SET OFF SOME SCT TSRAS. IN FACT...THIS S/W TROUGH ALONG WITH A SFC TROUGH/COLD FRONT ACROSS W SD ALREADY BRINGING SCT SHRAS AND TSRAS TO NC SD. THESE SHOULD CONTINUE TO DEVELOP AND MOVE SE THROUGH THE DAY. THE MUCH MORE IMPRESSIVE AND CLOSED UPPER LOW IN CANADA WILL BE MOVG SE THROUGH THE EVENING AND NIGHTTIME INTO THE UPPER MIDWEST. THIS UPPER LOW WILL BRING A GOOD COLD FRONT ACROSS THE CWA THROUGH THE NIGHT. WITH ADEQUATE SS TODAY AND THIS EVENING AND TEMPS RISING INTO THE 70S AND DWPTS IN THE 50S...CAPES OF 1000-1500 J/KG ARE EXPECTED. THEREFORE... SCT TSRAS ARE EXPECTED ACROSS5 ALL OF THE CWA THROUGH THIS EVENING AS THE COLD FRONT MOVES THROUGH AND THE UPPER LOW DROPS SOUTH. WINDS SHOULD STAY FROM THE S THROUGH THE DAY AT 5 TO 15 MPH. UPDATED FORECAST TO MAKE SOME CHANGES. .ABR...NONE MOHR
In the hours before
Special weather statement, May 31, 11:05 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1105 AM CDT THU MAY 31 2001 .A COLD FRONT SWEEPING ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA WILL TRIGGER THUNDERSTORM ACTIVITY...WITH THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON OR THIS EVENING. MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-011600- BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS- FAULK- GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON- POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE... FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER BRULE...MILBANK...MILLER...MURDO...ONIDA...ORTONVILLE...PIERRE... PRESHO...REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1105 AM CDT THU MAY 31 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. SDZ003-004-009-015-011600- CAMPBELL-CORSON-DEWEY-WALWORTH- INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE AND SELBY 1105 AM CDT THU MAY 31 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH FRIDAY MORNING... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. RCE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 23 min |
| May 31, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 39 min |
| May 31, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 44 min |
| May 31, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.